Thunderstorm Wind, Montgomery
- When
- June 21, 3:00 PM EST
- Where
- Montgomery County, 0.53 mi W of Pottstown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.250, -75.640
Trees and powerlines down with damage to some homes.
A cluster of thunderstorms developed over southeast Pennsylvania and became severe producing locally damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cluster of thunderstorms developed over southeast Pennsylvania and became severe producing locally damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 2:21 PM EST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 321 PM EDT Wed Jun 21 2017 .SYNOPSIS... A weak front will settle across our area into Thursday, then high pressure builds off the coast of the Carolinas Thursday into Friday. Low pressure will track well to our north Friday and Saturday, with an associated cold front moving across our area late Friday. This front however may slow or stall near the coast Saturday. High pressure is then forecast to build in Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Instability will diminish quickly with sunset, so expect most of the shower and thunderstorm activity to dissipate through the evening hours. Model soundings indicate a layer of near saturation in the mid levels (4000 to 7000 ft) overnight, and with the mid level flow weakening, expect that if those mid level clouds develop, they will linger over the region for much of the overnight hours. The weakening cold front that is expected to drop into our region overnight will be very diffuse, and is not expected to have much of an impact aside from resulting in light and variable winds. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Weakening surface high slides off shore through the day. At the same time, a mid level short wave ridge axis is expected to propagate over the region through the day tomorrow. As a result, expect dry and warm conditions through the day tomorrow. As mentioned previously, the overnight cold front is not expected to result in any significant temperature difference, so temperatures are expected to remain about 5 degrees above normal, with highs ranging from the upper 70s to lower 90s. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... Summary...Building humidity across the region into Saturday and convective chances with a front and possible tropical moisture arriving, then some cooling for a time early next week. Synoptic Overview...A ridge centered near the Southeast Coast will shift southward as a trough shifts from the Midwest early Friday to New England by early Saturday. This will send a cold front our way, however it may potentially slow or stall near our coast through Saturday. We will have to see how much moisture from the remnants of current Tropical Storm Cindy gets pulled northward and enhances our convective chances over the weekend, mainly Saturday. The trough is forecast to amplify from the Midwest to the Ohio Valley Sunday, then shift eastward through Tuesday. It then looks like a trough is in place for the East on Wednesday, with surface high pressure building in from the west. We used a model/continuity blend for Thursday night through Friday night, then blended in the 12z WPC Guidance. Some adjustments were then made following additional collaboration with our neighboring offices. For Thursday night...As an upper-level trough or closed low moves across the Midwest and Upper Great Lakes, downstream warm advection strengthens. This along with some short wave energy and increase in the flow aloft should develop some showers and thunder to our west. Some guidance brings this farther south across our area as the leading edge of the strong warm air advection moves through. The main focus may end up being farther north closer to the incoming trough and increased flow. We will still keep some lower PoPs since there is some potential for some showers/thunder. For Friday and Saturday...Our region could be between systems to start Friday, with one amplifying some across the Great Lakes and another in the form of a ridge over the Southeast Coast. There is also the potential for enhanced moisture from the remnants of current Tropical Storm Cindy as it lifts north and eastward from the Lower Mississippi Valley. An incoming cold front may help pull some of the tropical moisture into at least parts of our area. This could enhance the convection late Friday and especially Saturday. As a warm sector continues to expand northward Friday, an area of stronger ascent may clip our northern areas Friday afternoon and evening. Height falls mainly centered to our north associated with an approaching mid level trough and pre-frontal trough should assist in convective development. The strongest part of this at this time appears to be just to our north, which is where the severe thunderstorm risk is centered. Another area to watch is convection in the upper Ohio Valley, which some guidance suggests reaches our area early Friday with some renewed development later in the day for the southern half of the area. If cloud cover is less, sufficient heating/instability combined with strong enough flow could result in some gusty thunderstorms. This system continues to amplify some into the Northeast Saturday, with perhaps some short wave energy occurring out ahead of it. This along with an incoming cold front (possibly merging with a pre- frontal trough as it slows) should produce some convection. The aforementioned short wave energy may be the remnant mid level feature of once Tropical Storm Cindy. The timing of all of this in addition to shear and instability parameters will determine how much convection can be realized Friday night and especially Saturday. The stronger convective potential for Saturday may shift just to our south. We will continue with chance PoPs given some uncertainty in convective coverage. As we get deeper into the warm sector Friday into Saturday and ahead of a cold front, the humidity will be on the rise as dew points get into the lower 70s for much of the area. Temperatures though are not expected to be high enough for excessive heat indices. The dew points are forecast to lower from north to south during Saturday in the wake of the front. For Sunday and Monday...An upper-level trough is forecast to amplify across the East during this time frame. This may be accompanied by a secondary cold front at the surface later Sunday, then it shifts offshore Monday. A few showers/storms may occur Sunday mainly across the Poconos and also our far southern zones. This isolated activity may then expand elsewhere Sunday night as the secondary front arrives, which carries over into Monday (low chance PoPs) as the trough sharpens a bit. The presence of the upper-level trough and accompanying cooling aloft will result in cooler surface temperatures. For Tuesday and Wednesday...The upper-level trough in place Tuesday may shift east Wednesday, however surface high pressure is anticipated to build into much of the East during this time frame. This should result in a comfortable air mass, although it should be moderating some Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Mostly VFR conditions will continue through much of the TAF period. The one exception is that scattered showers and thunderstorms through this evening could briefly lower conditions to MVFR if they move over a TAF site. At this point, it looks like KABE has the highest risk for thunderstorms, so will mention tempo tsra there, but just keep mention of showers at the other TAF sites. After 00Z, expect mid level clouds through the overnight hours. Southwesterly and westerly winds through early this evening will generally become light and variable overnight, before settling in to westerly again tomorrow morning. Through the afternoon, winds are expected to shift to southerly. There is a chance that a sea breeze may develop tomorrow afternoon, leading to a shift to southeasterly winds at the Coastal Plains sites (primarily KACY and KMIV). OUTLOOK... Thursday night...VFR overall. Southwest winds 5 knots or less. Friday and Saturday...Local MVFR conditions possible early Friday due to low clouds and/or fog. Otherwise, possible times of local MVFR/IFR conditions and some showers and thunderstorms. Sunday and Monday...VFR overall. && .MARINE... Winds and seas are expected to stay below SCA criteria tonight and tomorrow. Wind gusts near or above 20 kt are expected to continue through the evening hours before gradually dropping off. OUTLOOK... Thursday night...The conditions are expected to be below Small Craft Advisory criteria. Friday and Saturday...Small Craft Advisory conditions possible Friday especially on the ocean zones, then conditions should be below advisory criteria Saturday. Some showers and thunderstorms should be around at times. Sunday and Monday...The conditions are anticipated to be below Small Craft Advisory criteria. RIP CURRENTS... A moderate risk for the formation of dangerous rip currents continues through this evening due to an underlying southeasterly swell with a long period (approximately 15 seconds). This swell is expected to continue through tomorrow morning, so the moderate risk for the formation of dangerous rip currents may continue through mid day tomorrow. && .TIDES/COASTAL FLOODING... Very high astronomical tides are expected in association with the new moon on Friday. That, combined with increasing southerly flow tomorrow could result in minor coastal flooding with the Thursday afternoon and evening high tide primarily for the Atlantic coastal areas and the shores of the Delaware Bay. Minor coastal flooding may continue with the Friday afternoon and evening high tide. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Johnson Short Term...Johnson Long Term...Gorse Aviation...Gorse/Johnson Marine...Gorse/Johnson Tides/Coastal Flooding...Johnson
Hazardous Weather Outlook National Weather Service Mount Holly NJ 324 PM EDT Wed Jun 21 2017 MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062- 070-071-101>106-221930- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Somerset-Mercer-Gloucester-Camden-Northwestern Burlington- Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>003-NJZ012-013-016-020>023-027-221930- New Castle-Kent-Inland Sussex-Middlesex-Western Monmouth-Salem-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance for minor coastal flooding with the high tide cycle on Thursday afternoon and evening. The threat for minor coastal flooding may continue with the high tide cycle on Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-221930- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The elevated risk for the development of dangerous rip currents may continue through at least midday Thursday. There is a chance for minor coastal flooding with the high tide cycle on Thursday afternoon and evening. The threat for minor coastal flooding may continue with the high tide cycle on Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-221930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 324 PM EDT Wed Jun 21 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Mount Holly NJ
232 PM EDT WED JUN 21 2017
PAZ054-211915-
Carbon-
232 PM EDT WED JUN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...
At 231 PM EDT, a strong thunderstorm was located near Aristes, or
near Shenandoah, moving east at 30 mph. Wind gusts up to 45 mph are
possible with this storm.
Locations impacted include...
Lehighton, Jim Thorpe, Nesquehoning, Weatherly, New Mahoning,
Christmans, Lansford, Summit Hill, Bowmanstown, Beaver Meadows,
Parryville, Weissport, Weissport East and Tresckow.
Brief heavy downpours can be expected, which will reduce visibility
below one mile and cause ponding of water on roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 4113 7566 4094 7559 4080 7565 4079 7584
4091 7599 4098 7582 4098 7580 4101 7573
4103 7574 4105 7577 4109 7577 4113 7569
TIME...MOT...LOC 1831Z 261DEG 26KT 4087 7628
JRKSpecial Weather Statement
National Weather Service Mount Holly NJ
251 PM EDT WED JUN 21 2017
MDZ019-211930-
Talbot-
251 PM EDT WED JUN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TALBOT COUNTY...
At 250 PM EDT, a strong thunderstorm was located near Oxford, or 11
miles northwest of Cambridge, moving east at 15 mph. Wind gusts up
to 45 mph and pea size hail are possible with this storm.
Locations impacted include...
Trappe and Oxford.
Brief heavy downpours can be expected, which will reduce visibility
below one mile and cause ponding of water on roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3863 7608 3862 7612 3864 7615 3868 7617
3869 7619 3867 7620 3873 7624 3874 7622
3866 7596 3863 7598 3860 7599 3857 7604
TIME...MOT...LOC 1850Z 290DEG 11KT 3866 7625
JRKSpecial Weather Statement National Weather Service Mount Holly NJ 332 PM EDT WED JUN 21 2017 NJZ007-PAZ054-055-062-212000- Warren-Monroe-Northampton-Carbon- 332 PM EDT WED JUN 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN... SOUTHEASTERN CARBON...SOUTHWESTERN MONROE AND CENTRAL NORTHAMPTON COUNTIES... At 332 PM EDT, a strong thunderstorm was located over Beltzville State Park, or near Lehighton, moving east at 35 mph. Winds up to 45 mph and pea size hail are possible with this storm. This storm will be near... Beltzville State Park around 335 PM EDT. Penn Forest Reservoir around 340 PM EDT. Kresgeville and Danielsville around 345 PM EDT. Kunkletown and Gilbert around 350 PM EDT. Rossland and Brodheadsville around 355 PM EDT. Bangor, Pen Argyl, Wind Gap, Belfast, Saylorsburg and Stormville around 400 PM EDT. Other locations impacted by this storm include Trachsville, Weissport, Chapman, Fiddletown, Parryville, Eastlawn Gardens, Roseto, Weissport East, Effort and Stockertown. Brief heavy downpours can be expected, which will reduce visibility below one mile and cause ponding of water on roadways. Frequent cloud to ground lightning is also occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4083 7574 4092 7573 4098 7517 4071 7520 TIME...MOT...LOC 1932Z 270DEG 30KT 4088 7564 JRK
Special Weather Statement
National Weather Service Mount Holly NJ
351 PM EDT WED JUN 21 2017
PAZ060-061-101>106-212030-
Lower Bucks-Upper Bucks-Lehigh-Eastern Montgomery-Western
Montgomery-Western Chester-Eastern Chester-Berks-
351 PM EDT WED JUN 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BERKS...
MONTGOMERY...SOUTHEASTERN LEHIGH...WEST CENTRAL BUCKS AND
NORTHEASTERN CHESTER COUNTIES...
At 351 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Topton to near Bechtelsville to near
Wyomissing. Movement was east at 35 mph.
Winds up to 50 mph and pea size hail are possible with these storms.
Locations impacted include...
Reading, Pottstown, Phoenixville, Lansdale, West Norriton, East
Norriton, Wyomissing, Quakertown, Perkasie, Souderton, Bedminster,
Birdsboro, Collegeville, Royersford, Fleetwood, Chalfont, Sinking
Spring, Tinicum, Laureldale and Trappe.
Brief heavy downpours can be expected, which will reduce visibility
below one mile and cause ponding of water on roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4042 7585 4050 7576 4046 7507 4022 7521
4004 7561 4019 7597 4028 7609
TIME...MOT...LOC 1951Z 287DEG 31KT 4045 7565 4034 7572 4027 7597
JRKThe Philadelphia radar (KDIX), 110 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
13 thunderstorm wind. Local standard time, as filed.
Trees and powerlines down with damage to some homes.
Several trees and wires down.
Trees and wires down. Time estimated from radar.
Several trees and wires were blown down.
Two large limbs down. Time estimated from radar.
Large branches down. Time estimated from radar.
Several wires and trees were blown down.
Time estimated from radar.
Numerous large trees down. Time estimated from radar.
Large tree limbs down.
Trees blown down. Time estimated from radar.
Large tree down. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695051, 695053, 695056, 695058, 695060, 695063, 695064, 695073, 695066, 695068, 695069, 695074, 695070.